Alert archive / Minnesota / Tornado Warnings in 1997

Tornado Warning 3, NWS Duluth, MN

July 1, 1997Pine County, Minnesota; Burnett County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jul 1, 1997, 8:29 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1997, 8:29 PM CDT (01:29 UTC)
Expired
Jul 1, 1997, 9:30 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:04 PM CDTTornado F0Pine City, MNCounty sheriff officials and the public reported a tornado touchdown in a rural area along State Highway 70 east of Rock Creek. No damage was reported. Path length, path width, and F-scale are estimated.
Jul 1, 9:35 PM CDTThunderstorm Wind 55Pine City, MNStrong thunderstorm winds knocked down trees and power lines at a resort near Pine City. Wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 020131 RRA
TORDLH
MNC115-WIC013-020230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
829 PM CDT TUE JUL 1 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL MINNESOTA
 
   ...SOUTHERN PINE COUNTY
 
 
IN NORTHWEST WISCONSIN
 
   ...SOUTHERN BURNETT COUNTY
 
AT 827 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR GRANDY
...OR 25 MILES SOUTH OF HINCKLEY...MOVING NORTHEAST AT 35 MPH.
 
THIS TORNADO WILL BE NEAR...
 
ROCK CREEK BY 845 PM.
PINE CITY BY 850 PM.
GRANTSBURG BY 855 PM.
SIREN AND WEBSTER BY 910.
 
IN A TORNADO...THE SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH
OR PIECE OF STURDY FURNITURE.  IF NO BASEMENT IS AVAILABLE...SEEK
SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.
USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY.  AVOID
WINDOWS.
 n
AUSTIN/SHIMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 1, 2:30 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT TUE JUL 1 1997

PROBLEM FOR TONIGHT WILL BE THE INITATION AND MOVEMENT OF
MID AFTN TSTMS AND THE TREND WORDING FOR DOWNSTREAM ZONES.

WE BELIEVE THE ETA HAS THE BTR HANDLE ON TIMING OF DVLPMT AND
ORIENTATION OF POTENTIAL RAIN/TSTSM. 17Z SFC CHART SHOWS THAT
THE SFC LO DVLPMT HAS SHIFTED MORE INTO WRN ND WHERE ETA PLACES
THE BEST 7H OMEGA. ANOTHER AREA OF MAX OMEGA DEPICTED ON ETA
LIES ALG THE 17Z ADAP MAX LI AXIS FROM NR AXN TO INL. LATEST
VIS SATL ALSO INDICS CLD TWRS FMG AND THIS ALSO COINCIDES
WITH SFC TROF/WM FNT IN THAT AREA.

NO NEED TO GET FANCY. THE WRN FRINGE OF ZNS (25,33,34), SUGG
TSTMS...SOME PSBLY SVR DISPENSE WITH ANY MENTION OF CLDS.
ZNS 10, 18 SHUD HV TSTMS...SOME PSBLY SVR. LOCALLY HEAVY
RAIN LIKELY AFTER SUNSET. FOR OTR MN AREAS, PERHAPS
SCT TSTMS THIS EVE WITH PSBL SVR TSTMS AND HEAVY RAIN AFT MIDN.
THE LK SUPR SEA BREEZE IS EVIDENT ON VIS SATL AND WITH
STRENGTHENING LO LVL SELY FLOW, TSTMS WUD BE MORE LIKELY
WELL INLAND THIS EVE, AWAY FROM ZNS 20, 21. AFT SS, TSTMS
AND HVY RN WL REACH THE LAKE SHORE.

FOR WI PTN OF CWA. GUD SE FLOW EVIDENT IN CU FIELD. XPC SIMILAR
EVENTS AS LAST CPL OF DAYS WITH TRIGGER TEMPS REACHED BY 3 PM,
WE THINK SCTD TSTMS THIS EVE, BECMG MORE NMRS AFT SS WITH SOME
PSBLY SVR. PDS OF HVY RAIN AFT MIDN....OR SIMILAR TRENDS MAY
BE HLPFUL.

WE REALIZE IT IS HECTIC AT THE WSFOS TDA. WE JUST THOUGHT THAT,
WHERE/IF PSBL, SOME TIMING CUD BE RENDERED TO THE PUBLIC.
CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:30 PM CDTTornado WarningDLHPine45 min
Jul 1, 9:43 PM CDTSevere Thunderstorm WarningDLHWashburn62 min

Nearby

Tornado Warnings in Minnesota, 1997Tornado Warnings in Wisconsin, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.